MEDFORD, Ore. — An enduring level of overdoses on illegal opioids over the past month has led Jackson County Public Health to issue a "yellow alert" in response, asking both medical professionals and the public alike to stay vigilant for more potential overdoses.
Alerts like this are triggered by an overall increase in the level of "non-fatal illicit opioid overdoses" over a sustained period of time. Specifically, public health officials say that a yellow alert means that the medical community, other community partners, family and friends should be aware of the situation — advising those known to suffer from opioid addiction of the following important information:
- Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.
- Even people who haven’t used in a while may relapse and are at increased risk of an overdose. It is important to be aware of your tolerance.
- Have an overdose plan, make sure someone can get to you when you use, and it is safest to only use when you are with someone you trust.
- BE PREPARED. GET NALOXONE. SAVE A LIFE. You can get naloxone through these avenues: Any pharmacist in Oregon can prescribe naloxone to you. Anyone who can prescribe medication can send a naloxone prescription to your pharmacy. People who utilize the Syringe Exchange Program can receive free naloxone. Free naloxone is available through Max’s Mission community meetings and events.
- It is important to call 911 when someone is overdosing from opioids. If you use naloxone, the effects are temporary, and the person still needs medical attention. After the medication wears off, the person could fall back into a coma. If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders.
- It is important to not mix drugs because drugs taken together can interact in ways that increase their overall effect and increase your risk of overdosing.
Jackson County Public Health issued a similar yellow alert in September, believed to be linked to the increasing prevalence of the powerful synthetic opioid fentanyl.
- Public Health Officials Issue 'Yellow Alert' After Rash of Illegal Opioid Overdoses
- Jackson County Issues Public Health Alert for Rising Illegal Opioid Overdoses
- Jackson County 'yellow alert' for opioid overdoses in fifth week
- Jackson County emerges from opioid overdose 'Yellow Alert'
- 'Yellow Alert' to remain in effect for opioid overdoses, Jackson County says
- Jackson County Public Health says they are issuing a RED ALERT for overdoses in Jackson County
- Max's Mission delivers naloxone amid opioid overdose 'Red Alert'
- 'Red Alert' for opioid overdoses to stay in place for Jackson County, officials say
- Health Alert: Winter Weather Sinus Issues
- Jackson County drops alert level for illicit opioid overdoses following 'Red Alert'